WELCOME TO MEDSHADOW. WE'VE UPDATED OUR LOOK!

How Medications Affect Your Dental Health

Dental Health
Dental Health
Dr. Bharat Patel
Dr. Bharat Patel Contributer

During your first visit to the dentist’s office, you may have noticed a medical history and medications section in your file. Your dentist will collect your detailed medical history, and not just your dental one.

The medical history collection is valuable because a strong relationship exists between your medication intake and your dental health. Medications can affect your dental health in multiple ways and may limit your treatment options.

Let’s take a quick look at how medications affect your dental health and treatment options.

How Do Medications Affect Your Dental Health?

Many medications may harm your teeth and gum health. The side effects of medications vary from discoloration to gingival problems and even cavities.

Discoloration

Certain medications can cause teeth discoloration. The most common ones are antibiotics such as tetracycline, minocycline, and doxycycline. If administered during pregnancy or lactation, tetracycline highly bonds with calcium ions precipitating in the dental tissues during development. When the permanent teeth come in, you may see a yellow to brown stain.¹ The degree of staining depends on the antibiotic dosage, stage of tooth development during the antibiotic administration, and duration of treatment.

The fluoride² incorporated in drinking water and even some toothpastes (containing fluoride) also can cause tooth-staining. Fluoride in limited amounts can increase the resistance to cavities. But, if your fluoride intake is too high, it can cause white spots on teeth called “fluorosis.”

If your teeth are stained, or you’re concerned that a treatment your provider recommended could stain them, you should have an initial consultation to check the condition of your teeth and gums, and discuss the best teeth-whitening options available to you. Such treatments can help you to both fight discoloration and spot coloring. Be sure to ask your dentist and healthcare professional about any potential side effects to these treatments.

Gingival Enlargement and Soft Tissue Reaction

Some medications may cause the gingival (gum) tissues to enlarge and even cover the tooth. This enlargement can occur as a side effect of medications such as:

Oral contraceptives, immunosuppressant drugs, anti-hypertensive drugs, and some cancer treatments can also cause inflammation, ulceration, and even discoloration of the soft tissues of the mouth.

Some people place aspirin on the gum tissues near a tooth to decrease the pain of a toothache. This habit may actually lead to a chemical burn on the soft tissues due to the contact of the salicylic acid of the aspirin with soft tissues for a long time.

Lastly, bisphosphonate medication for osteoporosis can cause non-healing painful ulcers.

Tooth Decay

Many medications can cause a decrease in the salivary flow, leaving you with a dry mouth. Saliva has a washing effect that can remove food particles from the tooth surface. Also, it can remineralize the enamel layer³ and neutralize the mouth acids. A decrease in the salivary flow will increase cavity risk.

Dryness in the mouth can also irritate the soft tissues and make them more susceptible to inflammation and infection. Medications affecting the salivary flow include:

Additionally, sugar-containing medications such as cough drops and syrups are of high concern for children as they can leave a sticky sugar layer on teeth, which increases the risk of tooth decay.

Bleeding

Aspirin and anticoagulants, such as Heparin and Warfarin, are drugs prescribed for stroke and heart disease prevention. When they thin your blood to prevent clotting, these drugs also increase the bleeding tendency. If you are scheduled for any dental procedure that may provoke bleeding, from simple extractions to oral surgeries, consult your health provider first and speak with your dentist before scheduling your procedure.

Chemotherapy drugs can also cause a decrease in platelet count and consequently increase the bleeding tendency.

Oral Thrush

Prolonged use of antibiotics can lead to bacterial imbalance, which may lead to a fungal infection of oral thrush. It appears as creamy white lesions, similar to cottage cheese, forming on your tongue, cheeks, and palate.

Oral inhalers used by asthma patients can also cause oral thrush.

Altered Taste

Some medications may alter the taste of food and leave a bitter or metallic taste in the mouth. The list includes medication used to treat cardiovascular diseases, NSAIDs, stimulants of the central nervous system (such as those used to treat ADHD), and smoking cessation products such as nicotine patches. This condition is usually temporary and goes away after you top taking the medication.

Decreased Jaw Bone Density

Proton pump inhibitors or antacids, used to prevent heartburn, may affect calcium absorption. As a result, the bone density drops, causing a high susceptibility to bone fractures and implant failure. You should schedule a consultation with a qualified dental professional to learn more about the lifespan of dental implants and determine if they are a suitable option for your tooth replacement needs.

Managing Medications’ Effects on Your Dental Health

Treatment and prevention of the effects of any medications you are on depend on your complete transparency with your dental professional and collaboration between your health and dental practitioners.

Here are some tips to help you manage these effects:

  • Never stop medications by yourself. Speak to your healthcare professional.
  • If you suffer from dry mouth due to medication, your dentist may consult with your healthcare provider about switching to another medication or adjusting your doses. Also, you may need more frequent follow-up visits than usual.
  • Saliva production stimulators (like Cevimeline) and dry mouth lozenges (Sorbitol) may be beneficial to alleviate symptoms of dry mouth.
  • Do not place aspirin near the oral tissues for a long time. It is better to swallow the pill with a cup of water.
  • Rinse your mouth after using inhalers and sugar-containing syrup.
  • If you are at high risk for tooth decay due to medications, topical fluoride application may be beneficial. Speak with your dentist.
  • Shift to sugar-free medications whenever possible.
  • Maintain oral hygiene measures through brushing and flossing to decrease the risk of gingival inflammation and decay.
  • Gingival hyperplasia can be solved through a minor surgery to trim the enlarged gingival tissue.

Treatment Option Limitations Due to Medications

If you are on certain medications, this may alter your dental treatment plan until you discontinue the use of these medications. For instance, if you suffer from dental fluorosis or tetracycline stain, regular bleaching procedures will not be successful while you continue to take the medications causing the conditions. Instead, a shift to coverage through veneers or crowns will provide better, whitening results.

When you are on anticoagulants or receiving chemotherapy, a consultation with your health practitioner is crucial before any dental procedure that may provoke bleeding. In some cases, you may be administered as an in-patient to perform your dental procedures under close medical supervision.

During your dental visit, be clear with your emergency dentist about all medications you were or are currently on, even vitamins, herbal, and over-the-counter medications. This is beneficial to building a suitable treatment plan that is proactive against the effect of this medication on your dental health.

1
0
Would love your thoughts, please comment.x